Alert archive / Montana / Blizzard Watches in 2016
Blizzard Watch 1, NWS Billings, MT
NWS Billings, MT issued this blizzard watch at Dec 16, 2016, 2:59 PM MST for 5 counties in Montana. It took effect at Dec 17, 2016, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 16, 2016, 2:59 PM MST (21:59 UTC)
- In effect from
- Dec 17, 2016, 6:00 PM MST
- Expired
- Dec 17, 2016, 2:21 PM MST
- In force
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this blizzard watch went out at Dec 16, 9:40 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 16, 9:40 AM MST, 5 hours 19 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
940 AM MST Fri Dec 16 2016
.UPDATE...
Only minor adjustments mainly for current temperatures and wind
speeds this morning. Continue to see widespread light snow across
the area this morning with right rear quad of the jet and
baroclinic leaf of sub-tropical moisture moving over the cold
surface airmass in place. In addition, another arctic surge is
working into the area with temperatures already falling to below
zero from Harlowton to just north of Billings to just west of
Miles City. Expect falling temperatures through the afternoon with
3 pm temperatures below zero in many areas. Snow will taper off
this evening, but consistency of the snow will make accumulations
more difficult this afternoon as temperatures through the column
fall well below the dendritic growth zone. Still expect 2 to 4
inches of snow today but heaviest accumulations through early
afternoon. This afternoons forecast package will begin to
transition messaging in the highlites to cover onset of bitter
cold wind chill values and blowing snow/strong winds for the
weekend. May need a Blizzard Watch for western zones based on
anticipated wind gusts to 60 mph there with upwards of 20 inches
of fresh snow on the ground. Expecting wind chill values tonight
in the 40 to 50 below zero range over many areas as well. Chambers
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Sunday will be a windy day across the western half of the region
with recent fresh snow creating a substantial blowing and drifting
snow threat. The blowing and drifting snow problem could be
greatest in the Livingston gap area where wind speeds are expected
to be highest.
The klondike chinook will continue Monday and Tuesday as strong
downslope gradients persist. The gradient over the plains does
appear to flatten on Tuesday...which should restrict the highest
winds to the gap areas. Temps will climb to the 20s and 30s on
Monday. Blowing and drifting snow should become less of an issue
through early portions of the work week...with snow crusting over
as temperatures moderate.
Pacific flow will bring some snow to mountains by Monday
evening...with some indication of stronger shortwaves crossing the
mountains...and bringing periods of snow showers across the CWA Monday
night through Thursday morning. Models are quite different in the
specifics for these waves...so used a general broadbrush of pops
at this time. Seasonal type temps are expected through through
the end of the period. RMS/BT
&&
.AVIATION...
Expect IFR with periods of LIFR possible in snow through this
evening. Conditions should improve from northwest to southeast
Friday night. Mountain obscurations will be widespread. RMS/BT
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 005 924/901 903/019 013/033 023/039 027/035 017/033
+/S 70/I 01/Q 01/Q 22/J 22/J 11/N
LVM 004 923/006 006/019 014/029 025/037 026/034 017/033
+/S 60/Q 01/Q 12/Q 23/J 33/J 12/J
HDN 006 923/902 912/020 010/032 017/039 025/036 009/034
+/S 70/I 00/B 01/B 22/J 22/J 11/B
MLS 006 922/906 914/020 014/032 021/038 023/035 014/031
+/S 70/I 00/B 01/B 21/N 22/J 11/U
4BQ 007 921/905 916/020 010/031 021/038 023/036 014/032
+/S 80/I 00/B 01/B 21/N 22/J 11/U
BHK 004 920/908 916/015 011/030 021/034 020/033 015/029
+/S 80/I 00/B 01/B 21/N 23/J 11/U
SHR 007 921/902 912/020 006/030 019/036 021/034 013/033
+/S 80/I 00/U 01/U 21/B 22/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 5 PM MST this afternoon
FOR ZONES 28-34-39>42-56-63>68.
Winter Storm Warning in effect until 11 PM MST this evening
FOR ZONES 29>31-35-38-57-58.
Winter Weather Advisory in effect until 5 AM MST Saturday FOR
ZONES 32-33.
Winter Storm Warning in effect until 5 AM MST Saturday FOR
ZONES 36-37.
WY...Winter Storm Warning in effect until 11 PM MST this evening
FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, Dec 16, 10:11 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1011 AM MST FRI DEC 16 2016 MTZ028>042-056>058-063>068-WYZ098-099-171715- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 1011 AM MST FRI DEC 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. * POTENTIAL IMPACTS: BLIZZARD CONDITIONS, BITTER COLD WIND CHILLS, AND COLD TEMPERATURES. * TIMING: BITTER COLD TEMPERATURES TONIGHT. BITTER COLD WIND CHILLS SATURDAY AND SUNDAY. STRONG WIND GUSTS AND SERIOUS BLOWING AND DRIFTING SNOW CONCERNS LATE SATURDAY THROUGH SUNDAY. * TEMPERATURES: -20 TO -30 DEGREES TONIGHT. * WIND: WEST WINDS INCREASE LATE SATURDAY WITH GUSTS OF 40 TO 60 MPH OVER AREAS WEST OF BILLINGS, 20 TO 30 MPH EAST OF BILLINGS. * BLOWING SNOW: NEAR BLIZZARD CONDITIONS WEST LATE SATURDAY THROUGH SUNDAY, ESPECIALLY ALONG I-90 LIVINGSTON TO REED POINT AND US191 BIG TIMBER TO HARLOWTON. BLOWING AND DRIFTING SNOW ELSEWHERE SATURDAY NIGHT AND SUNDAY. * WIND CHILLS: -30 TO -50 DEGREES TONIGHT. -15 TO -30 SATURDAY AFTERNOON INTO SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
In the hours before
Local storm report, Dec 16, 9:40 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
940 AM MST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 13 SW MCLEOD 45.49N 110.23W
12/16/2016 M5.1 INCH PARK MT COCORAHS
0900 AM HEAVY SNOW 1 SE BILLINGS 45.77N 108.48W
12/16/2016 M9.0 INCH YELLOWSTONE MT CO-OP OBSERVER
0830 AM SNOW 5 E EMIGRANT 45.38N 110.64W
12/16/2016 M3.2 INCH PARK MT COCORAHS
0815 AM HEAVY SNOW 8 W HYSHAM 46.27N 107.40W
12/16/2016 M8.5 INCH TREASURE MT COCORAHS
0800 AM HEAVY SNOW 1 NW BILLINGS 45.80N 108.56W
12/16/2016 M8.0 INCH YELLOWSTONE MT COCORAHS
0800 AM SNOW 2 NW SHERIDAN 44.81N 106.98W
12/16/2016 M2.7 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY SNOW SPRINGDALE 45.74N 110.23W
12/16/2016 M9.0 INCH PARK MT CO-OP OBSERVER
0800 AM SNOW 8 SW RYEGATE 46.20N 109.34W
12/16/2016 M4.0 INCH GOLDEN VALLEY MT COCORAHS
0700 AM SNOW 2 W KINSEY 46.57N 105.71W
12/16/2016 M2.5 INCH CUSTER MT COCORAHS
0700 AM SNOW 4 NE RIDGE 45.09N 104.98W
12/16/2016 M3.0 INCH CARTER MT COCORAHS
0700 AM SNOW 10 ENE MELVILLE 46.17N 109.77W
12/16/2016 M5.0 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY SNOW RYEGATE 46.30N 109.26W
12/16/2016 M8.0 INCH GOLDEN VALLEY MT COCORAHS
&&
REIMERLocal storm report, Dec 16, 10:23 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1023 AM MST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 1 N COLSTRIP 45.89N 106.63W
12/16/2016 M6.0 INCH ROSEBUD MT CO-OP OBSERVER
&&
REIMERLocal storm report, Dec 16, 10:36 AM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1036 AM MST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 1 SSW SHERIDAN 44.78N 106.96W
12/16/2016 M2.4 INCH SHERIDAN WY CO-OP OBSERVER
0900 AM HEAVY SNOW 8 SE ROUNDUP 46.35N 108.44W
12/16/2016 M10.0 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 12 SSE BROADUS 45.27N 105.33W
12/16/2016 M4.2 INCH POWDER RIVER MT COCORAHS
0700 AM SNOW 19 NNW BROADUS 45.67N 105.62W
12/16/2016 M4.0 INCH POWDER RIVER MT COCORAHS
0100 AM HEAVY SNOW 14 W NYE 45.42N 110.09W
12/16/2016 M14.0 INCH SWEET GRASS MT MESONET
0100 AM HEAVY SNOW 12 NE WILSALL 46.11N 110.47W
12/16/2016 M6.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 3 N COOKE CITY 45.06N 109.95W
12/16/2016 M11.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 2 N COOKE CITY 45.05N 109.94W
12/16/2016 M14.0 INCH PARK MT MESONET
0100 AM SNOW 25 ESE EMIGRANT 45.27N 110.25W
12/16/2016 M5.0 INCH PARK MT MESONET
&&
REIMERLocal storm report, Dec 16, 12:37 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1237 PM MST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY SNOW 6 WSW PARK CITY 45.60N 109.03W
12/16/2016 M7.3 INCH STILLWATER MT COCORAHS
1047 AM HEAVY SNOW 9 SSE BIG HORN 46.04N 107.34W
12/16/2016 M6.0 INCH TREASURE MT TRAINED SPOTTER
6 INCHES OF NEW SNOWFALL ESTIMATED.
0900 AM SNOW 1 SSW SHERIDAN 44.78N 106.96W
12/16/2016 M4.8 INCH SHERIDAN WY CO-OP OBSERVER
0900 AM HEAVY SNOW 8 WSW LAME DEER 45.56N 106.76W
12/16/2016 M7.5 INCH BIG HORN MT COCORAHS
0800 AM SNOW 2 NNW SHERIDAN 44.81N 106.97W
12/16/2016 M1.0 INCH SHERIDAN WY COCORAHS
0800 AM SNOW 1 ESE RANCHESTER 44.90N 107.14W
12/16/2016 M3.8 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY SNOW 6 WSW MCLEOD 45.62N 110.22W
12/16/2016 M7.0 INCH PARK MT TRAINED SPOTTER
7 INCHES OF SNOWFALL REPORTED 5 MILES WEST OF MCLEOD.
0700 AM SNOW 3 NE FROMBERG 45.42N 108.87W
12/16/2016 M5.0 INCH CARBON MT COCORAHS
0700 AM HEAVY SNOW 6 ENE ROUNDUP 46.48N 108.42W
12/16/2016 M7.0 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
12/16/2016 M6.0 INCH YELLOWSTONE MT CO-OP OBSERVER
0700 AM SNOW 15 SSW VOLBORG 45.63N 105.76W
12/16/2016 M3.0 INCH POWDER RIVER MT COCORAHS
&&
REIMERLocal storm report, Dec 16, 2:42 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MST FRI DEC 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HEAVY SNOW 1 W BILLINGS 45.79N 108.55W
12/16/2016 M11.0 INCH YELLOWSTONE MT COCORAHS
0945 AM SNOW 3 NNE ROUNDUP 46.49N 108.51W
12/16/2016 M1.0 INCH MUSSELSHELL MT COCORAHS
0930 AM SNOW 2 NNE ROUNDUP 46.47N 108.52W
12/16/2016 M3.5 INCH MUSSELSHELL MT COCORAHS
0900 AM HEAVY SNOW 1 S ABSAROKEE 45.52N 109.45W
12/16/2016 M6.0 INCH STILLWATER MT COCORAHS
0900 AM SNOW 1 SSW SHERIDAN 44.78N 106.96W
12/16/2016 M2.4 INCH SHERIDAN WY CO-OP OBSERVER
0900 AM SNOW NYE 45.43N 109.81W
12/16/2016 M5.0 INCH STILLWATER MT CO-OP OBSERVER
0700 AM HEAVY SNOW 1 ENE FORT SMITH 45.31N 107.92W
12/16/2016 M7.3 INCH BIG HORN MT COCORAHS
0700 AM HEAVY SNOW MCLEOD 45.66N 110.12W
12/16/2016 M6.0 INCH SWEET GRASS MT CO-OP OBSERVER
&&
REIMERThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:03 PM MST | Special Weather Statement | BYZ | Stillwater, Sweet Grass, Treasure, Yellowstone | 117 min |
| Dec 16, 2:59 PM MST | Wind Chill Warning | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more | 20 hr |
Nearby
Blizzard Watches in Montana, 2016Every blizzard watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.